Don't Think Of Supplements As Food Or Candy...Just because there is no prescription required, does not mean that the pills or powder in the bottle you are taking is not medicine and more so, that it does not have side effects or repercussions from taking it. Examples I have seen in my practice are DHEA causing elevated liver enzymes, kelp causing thyroid abnormalities, and niacin causing palpitations and facial flushing. Supplementing a healthy diet is generally okay, but I often advise patients to look more towards dietary sources for good nutrition rather than the local vitamin store or the all too friendly doctors on television who are pushing a new product every few weeks on infomercials disguised as television shows. You will always be better off eating the actual food rather than the pill that claims to replace the need for it. It is a cheaper, healthier, and more direct path to good health.